Florida, 2024Damaging Wind in Florida, July 21, 2024
July 21, 2024 · NWS KEY · 1 event in 1 county or zone
A wet microburst occurred in association with a strong thunderstorm moving north around 25 mph over the upper portion of Plantation Key. A small-scale elongated swath of wind damage to trees and lose, small to medium-sized yard objects occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wet microburst occurred in association with a strong thunderstorm moving north around 25 mph over the upper portion of Plantation Key. A small-scale elongated swath of wind damage to trees and lose, small to medium-sized yard objects occurred. Power outages, secondary damages to parked vehicles due to falling large tree limbs occurred with estimated straight-line wind gusts between 60 and 85 mph. Post-analysis indicated a pronounced layer of dry mid-level air with both convective instability and downburst potential well above climatological normal for July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 21, 9:40 PM EST, 18 minutes earlier.
Area forecast discussion, Jul 21, 9:40 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1040 PM EDT Sun Jul 21 2024
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 1015 PM EDT Sun Jul 21 2024
A weak tropical wave is near the Florida Keys beneath a weakening
TUTT cell. Mean-layer flow is cyclonic at all levels, tempered by
dry air slots noted on the low and mid-level GOES water vapor
channels. Flow into the back side of the wave is meager, hence the
limited coverage of showers and storms. The lapse rates sampled
by the 00Z KKEY RAOB are steep from 700 to 350 mb, adding to the
strong ML instability. On-the-whole, the sounding looks ripe for
thunderstorms, but all we can really manage right now is the
strong storm which moved away from the Cay Sal Bank and is nearing
the Upper Keys this hour. The relic outflow from Cuba stabilized
much of the Lower Keys and waters to the south. Nevertheless, the
ingredients and statistical guidance all point to likely
rain/thunder chances overnight into Monday. The triggering
mechanism likely will be the shift in SFC winds back to the
southeast around sunrise.
&&
.MARINE...
Issued at 1015 PM EDT Sun Jul 21 2024
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. Atlantic ridging will
extend westward across the Florida Peninsula and into the Gulf of
Mexico through the next several days, with gentle to moderate
east to southeast breezes prevailing across the Keys coastal
waters. A weak tropical wave will move through the area tonight
into Monday, bringing an increase in rain and thunder chances,
along with a temporary shift in breezes to the southeast to south.
&&
.AVIATION...
(00Z TAFS)
Issued at 1015 PM EDT Sun Jul 21 2024
A weak tropical wave is across the Keys this evening. Statistical
guidance suggests rain and thunder chances will be well above
normal for the EYW and MTH terminals tonight and Monday. Radar
trends suggest there may be a lull for the next several hours due
to post convective rain stabilization. We highlight VCTS at both
terminals beginning around 15Z, a little earlier than the CAM-
based statistical guidance.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 81 90 84 91 / 60 60 30 30
Marathon 81 90 84 91 / 60 60 40 30
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...CLR
Aviation/Nowcasts....CLR
Data Acquisition.....JAM
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 21, 3:26 AM EST, 18 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
426 AM EDT Sun Jul 21 2024
FLZ076>078-GMZ031>035-042>044-052>055-072>075-220900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
426 AM EDT Sun Jul 21 2024
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Isolated thunderstorms are expected this morning, with scattered
thunderstorms expected this afternoon and tonight. The primary
hazards will be lightning strikes and locally gusty winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms are expected on Monday, otherwise
isolated to scattered thunderstorms will be possible through the
rest of the period. The primary hazards will be lightning strikes
and locally gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Monroe
- When
- July 21, 9:58 PM EST to 10:02 PM EST
- Where
- Monroe County, 2.87 mi SSW of Tavernier
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 24.985, -80.545
A remote NWS storm survey in consultation with the Village of Islamorada Emergency Manager and several residents, social media videos and photos, as well as in-situ review of realtime Florida Department of Transportation video revealed a wet microburst occurred in the upper Plantation Key area of the Indian Mounds Trail neighborhood. Estimated wind gusts of 60 to 85 mph occurred over an area about one to one and a half miles wide by two miles long as the microburst began on the oceanside of the Old Overseas Highway. The straight-line winds associated with the microburst crossed U.S. Highway 1 into the Indian Mounds Trail Neighborhood. Numerous large trees and tree tops were downed in an area over 5 blocks long, with secondary damages to several vehicles and a broken window of one residence. Lighter but sizable yard objects including furniture, trash receptacles were tossed one or more lots downwind, with one trampoline lofted into a tree. Several of the neighborhood streets were temporarily impassible due to the size of the tree limbs. Some minor fascia and shingle damage was also noted at a few residences. Approximately 1,100 residents were without power as the tree limbs downed utility lines, with one tree partially blocking northbound U.S. Highway 1.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Excessive Heat in Utah, July 21, 20241 death · 3 events
- Wildfire and Damaging Winds in California, July 21 to 26, 2024$10 million · 5 events
- Dust Storm and Damaging Winds in Arizona, July 21, 2024$124,000 · 52 kt wind · 15 events
- Flash Flooding and Damaging Winds in California, July 21 to 24, 2024$77,000 · 68 kt wind · 13 events
- Flash Flood and Hail in Kentucky, July 21, 2024$85,000 · 1 in hail · 4 events
- Excessive Heat in California, July 21 to 26, 202424 events
- Flash Flooding and Damaging Wind in Texas, July 21 to 23, 2024$24,000 · 65 kt wind · 4 events
- Flash Flood and Damaging Winds in Arizona, July 21, 2024$20,000 · 55 kt wind · 4 events
- Flash Flooding and Damaging Winds in Arizona, July 21, 202458 kt wind · 6 events
- Flash Flood and High Wind in Nevada, July 21, 202469 kt wind · 5 events
- Flash Flooding and Damaging Wind in Tennessee, July 21, 202452 kt wind · 5 events
- Damaging Winds in Alabama, July 21, 2024$3,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203147.